Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 18, 2021, 12:22 AM EDT for Carroll County, Virginia. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2021, 12:22 AM EDT (04:22 UTC)
- Expired
- Aug 18, 2021, 12:45 AM EDT
- In force
- 23 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.00 in
- Wind
- 50
County Carroll County, VA
The radar
The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 12:48 AM EDT | TSTM WND DMG | 4 Nw Fancy Gap, VA | TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.5
The text
As transmitted.
532
WWUS81 KRNK 180422
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
1222 AM EDT Wed Aug 18 2021
NCZ003-VAZ016-180445-
Surry NC-Carroll VA-
1222 AM EDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of
northwestern Surry and south central Carroll Counties through 1245 AM
EDT...
At 1222 AM EDT, Doppler radar was tracking a strong thunderstorm near
Lambsburg, or near Bottom, moving north at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hillsville...
Fancy Gap...
Gladesboro...
Woodlawn...
Lambsburg...
and Pipers Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 200 AM EDT for north central
and northwestern North Carolina...and southwestern Virginia.
&&
LAT...LON 3648 8086 3656 8085 3656 8084 3657 8085
3677 8082 3675 8062 3654 8077 3647 8079
TIME...MOT...LOC 0422Z 197DEG 36KT 3654 8079
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
WPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 17, 8:33 PM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 17, 8:33 PM EDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
833 PM EDT Tue Aug 17 2021
.SYNOPSIS...
The remains of Tropical Depression Fred will track slowly north
through the southern Appalachians through early Wednesday. Once
Fred moves by Wednesday afternoon, look for a return to typical
August weather through the end of the week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 800 PM EDT Tuesday...
Flash Flood Watch remains in effect along and west of the
Blue Ridge
Tornado Watch 446 remains in effect from the Roanoke Valley
into northwest North Carolina.
Main band of showers and thunderstorms from the
Tennessee/Virginia border into eastern Georgia will rotate
north-northeast as Tropical Depression Fred moves across the
southern Appalachians. Have made slight adjustments to the
timing of the rainfall based on this track and the latest radar
trends. Expecting a rough estimate of this band not reaching
Lynchburg and Danville until around midnight.
Models are in close agreement in terms of moving Fred out of here by
Wednesday morning, but will likely see residual instability per
clearing and plenty of low level moisture to keep threat of
showers/storms around into Wednesday afternoon, though think
coverage will become more scattered. Under cloudy skies, low
temperatures tonight into Wednesday morning will range from the
lows 60s in the west to the lower 70s in the east.
High temperatures Wednesday will warm with the south to
southwest flow and increasing sunshine behind Fred. Scattered
convection may hold temperatures down. High temperatures
Wednesday will vary from the mid 70s to around 80 degrees in the
west, to the mid 80s in the east.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 145 PM EDT Tuesday...
An upper level trough will track eastward over the Great Lakes,
which should bring more chances of showers and thunderstorms.
As the remnants of Tropical Storm Fred head toward the Northeast
during Wednesday night and Thursday, the prolonged rainfall chances
should begin to diminish. Meanwhile, an upper level trough will
spread eastward from the Great Lakes on Thursday and reach western
Pennsylvania by Friday. This feature should promote more typical
diurnal convection with chances of showers and thunderstorms for
both afternoons of Thursday and Friday.
Although the rainfall rates will not be as efficient due to the
tropical moisture from Fred exiting the Mid Atlantic, there could
still be hydrological concerns from any strong thunderstorms given
the wet soil conditions and the noteworthy rainfall over the past
several days. Confidence is highest along and west of the Blue Ridge
for the formation of convection, but the activity may spread
eastward into the Piedmont. Temperatures should trend slightly
cooler for Friday and Friday night due to the proximity of the upper
level trough.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 145 PM EDT Tuesday...
After the upper level trough influences the Mid Atlantic weather
this weekend, ridging will take place to bring warmer conditions.
An upper level trough should pass over Pennsylvania during Saturday
and exit off the New Jersey coast by Sunday. The close proximity of
this trough should continue the daily threat of afternoon showers
and thunderstorms for this weekend. Temperatures should begin to
increase a little by Sunday and Monday as a broad upper level ridge
over the lower Mississippi River Valley begins to nudge the heights
aloft upward across the Appalachian Mountains. Another upper level
trough passing over eastern Canada by Tuesday should slow the
progression of the expanding ridge across the Mid Atlantic. Chances
of afternoon showers and thunderstorms will continue but may become
more confined to locations along and west of the Blue Ridge.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 143 PM EDT Tuesday...
Numerous showers and scattered thunderstorms will continue
across southwest Virginia, northwest North Carolina and
southeast West Virginia through 06Z/2AM. Based on the north-
northeast movement of Tropical Depression Fred and the main band
of showers and thunderstorms that extend into eastern Georgia,
moderate to heavy rain with IFR to MVFR visibility is likely at
KBLF from 01-03z/9-11PM, at KROA, KBCB and KLWB from
02-05Z/10PM-1AM and KLYH and KDAN from 04-08z/midnight-4AM.
In addition ceilings across the region will be lower to LIFR to
IFR levels this evening and will remain low through noon/16Z on
Wednesday. Ceilings will gradually lift in the afternoon but
most TAF sites will improve to VFR until after 20Z/4PM.
Winds will turn from the east and southeast tonight to the west
and southwest on Wednesday as the tropical depression passes
just to the west. Wind gusts up to 25 knots are likely with
gusts as high as 50 knots along the highest ridges of the
Appalachians tonight. Have added LLWS to most of the TAFs for
overnight.
Above average confidence on occurrence of IFR to LIFR ceilings
but lower confidence how fast ceilings will lower this evening.
Above average confidence on wind and visibility.
Extended Aviation Discussion...
Wednesday night into the weekend, diurnal driven storms are
expected with Sub-VFR conditions, but looks like isolated to
scattered coverage, though models vary on this, so confidence
is low.
&&
.HYDROLOGY...
As of 800 PM EDT Tuesday...
Fred will likely bring an average of 1 to 2 inches across most of
the area, with highest amounts of 4 to 6 inches possible along the
southern Blue Ridge/Appalachians of TN/NC. Local studies indicate
that 5 inches of rain in 24 hours can lead to landslides, so not out
of the question that areas along the southern Blue Ridge,
including Galax/Hillsville/Meadows of Dan to Boone may get this
amount of rain. The speed of the system will make the
difference, and how long southeast flow remains.
Even with these rainfall amounts, rivers are running low, and
the threat of river flooding is low for now. Main threat will
be flash flooding.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Wednesday morning for VAZ007-009>020-
022>024-032>035.
NC...Flash Flood Watch through Wednesday morning for NCZ001>003-018-
019.
WV...Flash Flood Watch through Wednesday morning for WVZ042>044-507-
508.
&&
SYNOPSIS...WP
NEAR TERM...AMS/KK
SHORT TERM...PW
LONG TERM...PW
AVIATION...KK/WP
HYDROLOGY...AMS/WPHazardous weather outlook, Aug 17, 3:21 PM EDT, 9 hours 1 minute before
Hazardous Weather Outlook National Weather Service Blacksburg VA 321 PM EDT Tue Aug 17 2021 NCZ001>003-018-019-VAZ009-012>017-032-033-181930- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Patrick-Franklin- 321 PM EDT Tue Aug 17 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING... ...TORNADO WATCH 445 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation has occurred. Reports should be submitted by phone, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ004-005-020-VAZ043-181930- Stokes-Rockingham-Yadkin-Henry- 321 PM EDT Tue Aug 17 2021 ...TORNADO WATCH 445 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and south central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heavy rainfall could lead to localized flooding on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation has occurred. Reports should be submitted by phone, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. VAZ007-010-011-018>020-022>024-034-035-WVZ042>044-507-508-181930- Tazewell-Bland-Giles-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 321 PM EDT Tue Aug 17 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ006-VAZ044>047-058-059-181930- Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 321 PM EDT Tue Aug 17 2021 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Showers and thunderstorms from the remnants of Tropical Storm Fred will occur through tonight. Localized flash flooding is possible. In addition, some storms may become severe with damaging winds and an isolated tornado as the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heavy rainfall could lead to localized flooding on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. PW
In the hours before
Local storm report, Aug 17, 11:22 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1122 PM EDT TUE AUG 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM FLASH FLOOD 1 NW BOONE 36.22N 81.69W
08/17/2021 WATAUGA NC PUBLIC
MULTIPLE IMAGES AND VIDEOS OF FLASH FLOODING
ONGOING IN BOONE WITH MULTIPLE VEHICLES WITH
WATER ABOVE THEIR TIRE LINES.
&&
RRSpecial weather statement, Aug 17, 11:38 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1138 PM EDT Tue Aug 17 2021
NCZ002-003-VAZ015-016-180415-
Surry NC-Alleghany NC-Grayson VA-Carroll VA-
1138 PM EDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of
eastern Alleghany and northwestern Surry Counties in northwestern
North Carolina, southwestern Carroll and southeastern Grayson
Counties in southwestern Virginia and the City of Galax through 1215
AM EDT...
At 1138 PM EDT, Doppler radar was tracking a strong thunderstorm over
Roaring Gap, or near Mountain Park, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Galax...
Fries...
Fancy Gap...
Ennice...
Roaring Gap...
Lambsburg...
and Low Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM EDT for north central
and northwestern North Carolina...and southwestern Virginia.
&&
LAT...LON 3638 8094 3640 8097 3639 8098 3641 8104
3642 8106 3675 8098 3666 8066 3638 8093
TIME...MOT...LOC 0338Z 199DEG 25KT 3643 8095
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WPSpecial weather statement, Aug 17, 11:49 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1149 PM EDT Tue Aug 17 2021
NCZ003-019-020-180415-
Yadkin NC-Surry NC-Wilkes NC-
1149 PM EDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of
southwestern Surry, east central Wilkes and western Yadkin Counties
through 1215 AM EDT...
At 1148 PM EDT, Doppler radar was tracking a strong thunderstorm over
Buck Shoals, or 8 miles south of Jonesville, moving north at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elkin...
Fairview...
Jonesville...
Boonville...
Mountain Park...
Buck Shoals...
and Crutchfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 200 AM EDT for north central
and northwestern North Carolina...and southwestern Virginia.
&&
LAT...LON 3607 8082 3609 8094 3639 8091 3634 8062
TIME...MOT...LOC 0348Z 190DEG 22KT 3611 8087
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WPLocal storm report, Aug 18, 12:21 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1221 AM EDT WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM NON-TSTM WND DMG 1 NNE NORTH WILKESBORO 36.18N 81.13W
08/17/2021 WILKES NC 911 CALL CENTER
POWER LINE DOWN ACROSS ROAD.
&&Local storm report, Aug 18, 12:22 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1222 AM EDT WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM NON-TSTM WND DMG LOW GAP 36.53N 80.87W
08/18/2021 SURRY NC 911 CALL CENTER
TREE DOWN.
&&
AMSSpecial weather statement, Aug 18, 12:22 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1222 AM EDT Wed Aug 18 2021
NCZ003-VAZ016-180445-
Surry NC-Carroll VA-
1222 AM EDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of
northwestern Surry and south central Carroll Counties through 1245 AM
EDT...
At 1222 AM EDT, Doppler radar was tracking a strong thunderstorm near
Lambsburg, or near Bottom, moving north at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hillsville...
Fancy Gap...
Gladesboro...
Woodlawn...
Lambsburg...
and Pipers Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 200 AM EDT for north central
and northwestern North Carolina...and southwestern Virginia.
&&
LAT...LON 3648 8086 3656 8085 3656 8084 3657 8085
3677 8082 3675 8062 3654 8077 3647 8079
TIME...MOT...LOC 0422Z 197DEG 36KT 3654 8079
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:26 PM EDT | Special Weather Statement | RNK | Grayson, Smyth, Tazewell | 49 min |
| Aug 17, 9:57 PM EDT | Flash Flood Warning | RNK | Grayson | 5 hr |
| Aug 17, 10:13 PM EDT | Areal Flood Advisory | RNK | Smyth, Tazewell | 6 hr |
| Aug 17, 10:43 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 7 hr |
| Aug 17, 11:26 PM EDT | Areal Flood Advisory | RNK | Bland, Wythe | 5 hr |
| Aug 17, 11:38 PM EDT | Special Weather Statement | RNK | City of Galax | 37 min |
| Aug 18, 12:15 AM EDT | Areal Flood Advisory | RNK | Floyd, Franklin, Giles, Henry, Montgomery, Patrick and 6 more | 6 hr |
| Aug 18, 12:24 AM EDT | Tornado Warning | RNK | Carroll | 21 min |
| Aug 18, 12:48 AM EDT | Special Weather Statement | RNK | Carroll | 27 min |
| Aug 18, 1:01 AM EDT | Tornado Warning | RNK | Carroll, Patrick | 29 min |
| Aug 18, 1:38 AM EDT | Special Weather Statement | RNK | Giles | 37 min |
| Aug 18, 1:59 AM EDT | Areal Flood Advisory | RNK | Craig | 3 hr |
| Aug 18, 2:02 AM EDT | Special Weather Statement | RNK | Montgomery | 28 min |
| Aug 18, 2:10 AM EDT | Flash Flood Warning | RNK | Carroll, Grayson | 5 hr |
| Aug 18, 2:23 AM EDT | Special Weather Statement | RNK | Patrick | 37 min |
| Aug 18, 2:35 AM EDT | Special Weather Statement | RNK | Craig | 25 min |
| Aug 18, 2:44 AM EDT | Special Weather Statement | RNK | Roanoke, City of Salem | 31 min |
| Aug 18, 2:51 AM EDT | Special Weather Statement | RNK | Henry | 24 min |
| Aug 18, 3:08 AM EDT | Areal Flood Warning | RNK | Grayson | 6 hr |
| Aug 18, 3:18 AM EDT | Special Weather Statement | RNK | Franklin | 27 min |
| Aug 17, 8:50 PM EDT | Special Weather Statement | RNK | Wilkes | 25 min |
| Aug 17, 9:03 PM EDT | Special Weather Statement | RNK | Yadkin | 27 min |
| Aug 17, 10:13 PM EDT | Special Weather Statement | RNK | Wilkes | 32 min |
| Aug 17, 10:47 PM EDT | Tornado Warning | RNK | Surry, Wilkes, Yadkin | 28 min |
| Aug 17, 11:15 PM EDT | Special Weather Statement | RNK | Surry, Yadkin | 30 min |
| Aug 17, 11:49 PM EDT | Special Weather Statement | RNK | Yadkin | 26 min |
| Aug 18, 12:08 AM EDT | Tornado Warning | RNK | Surry | 37 min |
| Aug 18, 2:54 AM EDT | Areal Flood Warning | RNK | Watauga | 6 hr |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.